Alert archive / Arkansas / Tornado Warnings in 2018

Tornado Warning 2, NWS Little Rock, AR

January 21, 2018Garland County, Montgomery County, Saline County, Arkansas

NWS Little Rock, AR issued this tornado warning at Jan 21, 2018, 11:20 PM CST for Garland County, Montgomery County, Saline County, Arkansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2018, 11:20 PM CST (05:20 UTC)
Expired
Jan 21, 2018, 11:37 PM CST
In force
17 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Garland County, AR, Montgomery County, AR, Saline County, AR

The radar

The Little Rock radar (KLZK), 91 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 9:59 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 5.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

870 
WFUS54 KLZK 220520
TORLZK
ARC051-097-125-220600-
/O.NEW.KLZK.TO.W.0002.180122T0520Z-180122T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
1120 PM CST SUN JAN 21 2018

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Central Garland County in central Arkansas...
  Northwestern Saline County in central Arkansas...
  Southeastern Montgomery County in western Arkansas...

* Until midnight CST
    
* At 1120 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Meyers, or 14 miles southeast of Mount
  Ida, moving northeast at 50 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Hot Springs...                    Hot Springs Village...
  Mountain Pine...                  Jessieville...
  Meyers...                         Lake Ouachita State Park...
  Hot Springs National Park...      Piney in Garland County...
  Rockwell...                       Crystal Springs Landing...
  Sunshine...                       Mountain Valley...
  Royal...                          Lena Landing Rec Area...
  Gulpha Gorge...                   Hamilton...
  Owensville...                     Pearcy...
  Crystal Springs...                Hempwallace...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3477 9310 3477 9308 3479 9307 3484 9301
      3462 9278 3440 9335 3440 9340 3437 9341
      3435 9346 3444 9353
TIME...MOT...LOC 0520Z 231DEG 52KT 3445 9341 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

46
2 follow-up statements
343 
WWUS54 KLZK 220526
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
1126 PM CST SUN JAN 21 2018

ARC097-220534-
/O.CAN.KLZK.TO.W.0002.000000T0000Z-180122T0600Z/
Montgomery AR-
1126 PM CST SUN JAN 21 2018

...THE TORNADO WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved into 
Garland County. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 400 AM CST for central and
western Arkansas.

&&

LAT...LON 3453 9340 3477 9310 3477 9307 3479 9307
      3484 9301 3462 9278 3442 9333 3441 9340
      3443 9341
TIME...MOT...LOC 0524Z 231DEG 52KT 3449 9335 

$$

ARC051-125-220600-
/O.CON.KLZK.TO.W.0002.000000T0000Z-180122T0600Z/
Garland AR-Saline AR-
1126 PM CST SUN JAN 21 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR CENTRAL
GARLAND AND NORTHWESTERN SALINE COUNTIES...
    
At 1124 PM CST, a severe thunderstorm capable of producing a tornado 
was located near Meyers, or 16 miles east of Mount Ida, moving 
northeast at 55 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Hot Springs...                    Hot Springs Village...
Mountain Pine...                  Jessieville...
Meyers...                         Lake Ouachita State Park...
Hot Springs National Park...      Piney in Garland County...
Crystal Springs Landing...        Sunshine...
Mountain Valley...                Royal...
Hamilton...                       Owensville...
Crystal Springs...                Lena Landing Rec Area...
Pearcy...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3453 9340 3477 9310 3477 9307 3479 9307
      3484 9301 3462 9278 3442 9333 3441 9340
      3443 9341
TIME...MOT...LOC 0524Z 231DEG 52KT 3449 9335 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

46
750 
WWUS54 KLZK 220537
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
1137 PM CST SUN JAN 21 2018

ARC051-125-220547-
/O.CAN.KLZK.TO.W.0002.000000T0000Z-180122T0600Z/
Garland AR-Saline AR-
1137 PM CST SUN JAN 21 2018

...THE TORNADO WARNING FOR CENTRAL GARLAND AND NORTHWESTERN SALINE
COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A tornado watch remains in effect until 400 AM CST for central and
western Arkansas.

&&

LAT...LON 3453 9340 3477 9310 3477 9307 3479 9307
      3484 9301 3462 9278 3442 9333 3441 9340
      3443 9341
TIME...MOT...LOC 0535Z 231DEG 52KT 3461 9317 

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Jan 21, 5:59 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 21, 5:59 PM CST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
559 PM CST Sun Jan 21 2018

.AVIATION...
Showers and thunderstorms continue to develop in advance of an
approaching cold front that will move through the state late in
the period. The convection will slowly progress east through the
taf period but will clear all terminals by early Monday morning.
Widespread MVFR to possible IFR conditions are expected to develop
as the convection moves across the terminals followed by a return
to VFR conditions at the end of the period. Moisture wrapping
around the upper low will spread low clouds across the north
Monday afternoon. SE winds will turn to the SW and then more west
with time.

&&

.PREV DISCUSSION...(ISSUED 310 PM CST Sun Jan 21 2018)
UPDATE...

Updated to include TOR Watch #1 for portions of the western and NW
CWA. No other changes expected.

PREV DISCUSSION...(ISSUED 246 PM CST Sun Jan 21 2018)

SHORT TERM...Tonight Through Tuesday

Scattered SHRA continues to develop across western sections of the
CWA this afternoon as moisture levels continue to rise across the
state. Dewpts have now warmed into the mid 50s to mid 60s across the
area...with temps in the upper 50s to near 70. The overall forecast
thinking hasn't changed much...with the primary forecast concern the
possible SVR weather tonight into early Mon morning.

Expect more organized and widespread SHRA/TSRA to develop west of AR
late this afternoon into the early evening hrs along a pre-frontal
trough...then spread east into west/NW AR this evening. Expect this
line of convection to move east over central sections of the state
by near or just after midnight...stretching north to south across
the state. This line of convection will have moved east of the state
by just after sunrise Mon.

At this time...some strong to SVR storms will be possible with this
line of convection this evening into the overnight period. Looks
like the best chances for seeing SVR weather will be across the
western half to two-thirds of the CWA through about 8-12Z Mon.
Forecast SRH values look quite impressive just ahead of this
convection...with forecast 0-1km SRH over 400 to near 500 m2/s2.
Forecast SFC based instability looks to be the limiting factor in
the overall threat for SVR storms tonight. However...there may just
be enough SFC based convection to generate some damaging winds with
the strongest storms. There will also be a threat for brief...weak
tornadoes along the leading edge of the convective line given this
high forecast SRH.

The threat for SVR weather will decrease by Mon morning as the
convection moves east of the state. Expect drier and more stable air
to move into the state for Mon...though some breezy W and NW winds
will remain possible through Mon afternoon. The drier air will
remain in place through Tue as well...though winds will less
intense.

LONG TERM...Tuesday Night Through Sunday

Sfc high pressure wl be in control acrs AR at the start of the PD.
Temps wl be close to seasonal norms as zonal flow aloft keeps any
arctic air well to our north. Temps wl slowly modify later this week
as the sfc high shifts E of AR and S/SELY wind flow returns.

By Fri, low lvl moisture wl be working Nwd into AR as south wind
flow further increases. Meanwhile, a new storm system wl be
organizing to our W and wl eventually be affecting the area heading
into next weekend. Good rain chances wl return to the fcst Fri night
and Sat as an assocd CDFNT works acrs the state. Precip chances
quickly end fm the W Sat night. Colder air moving in behind the
front could cause a brief wintry mix over parts of N AR before
ending. Drier conds return to close out the weekend.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...56
Hazardous weather outlook, Jan 21, 10:15 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
1015 PM CST Sun Jan 21 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
1015 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE..Tonight

Showers and thunderstorms continue to develop over western Arkansas
and will continue to advance eastward through the night as a cold
front surges east through the state.

This line of thunderstorms will be moving over central sections of
the state after midnight. Expect this line of thunderstorms to be
east of the state by just after sunrise Monday morning.

Some strong to severe thunderstorms will be possible with this line
of thunderstorms overnight. The best chances for seeing severe
weather will be across the western half of the state. The primary
threats with the strongest storms will be damaging winds, though a
few brief, weak tornadoes may be seen along the leading edge of the
line of thunderstorms. Some locally heavy rainfall may also be seen.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

Showers and thunderstorms will exit to east of Arkansas Monday
morning...with the threat for severe weather becoming low.
However...breezy west and northwest winds will be seen...with
winds of 15 to 25 mph expected...with gusts over 30 mph possible.
As a result...caution is advised on area lakes for these breezy
conditions through Monday afternoon.

A new storm system and front will bring good chances of rain by
Friday night and Saturday. There may be a brief wintry mix as
precipitation ends late Saturday night and Sunday.

.Spotter Information Statement...

Spotter activation may be needed this evening and overnight for
central and western Arkansas.

&& state...stretching from

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62

In the hours before

Special weather statement, Jan 21, 8:28 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Little Rock AR
828 PM CST SUN JAN 21 2018

ARZ003-012-021-220300-
Johnson AR-Newton AR-Boone AR-
828 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...WESTERN
NEWTON AND SOUTHWESTERN BOONE COUNTIES UNTIL 900 PM CST...

At 827 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingston to near Boston to 6 miles
northeast of Wiederkehr Village. Movement was northeast at 40 mph.

Wind gusts up to 50 mph along with some dime size hail will be
possible with these storms.

Locations impacted include...
Lost Valley State Park...         Upper Buffalo Wilderness Area...
Walnut...                         Red Bank...
Devils Knob...                    Alpena...
Mossville...                      Boxley...
Salus...                          Compton...
Catalpa...                        Ozone...
Fallsville...                     Low Gap...
Swain...                          Oark...
Dixon Ridge...                    Hunt...
Wolf Pen Campground...            Arbaugh...

A tornado watch remains in effect until 1100 PM CST for western and
north central Arkansas.

LAT...LON 3635 9329 3601 9323 3561 9342 3551 9370
      3556 9370 3576 9358 3576 9352 3588 9352
      3588 9351 3595 9349 3597 9345 3608 9345
      3608 9348 3612 9348 3612 9330
TIME...MOT...LOC 0227Z 228DEG 33KT 3599 9357 3579 9354 3552 9368

64
Special weather statement, Jan 21, 9:20 PM CST, 2 hours before
Special Weather Statement
National Weather Service Little Rock AR
920 PM CST SUN JAN 21 2018

ARZ037-040-041-220400-
Polk AR-Scott AR-Montgomery AR-
920 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTT...POLK AND
WEST CENTRAL MONTGOMERY COUNTIES UNTIL 1000 PM CST...

At 920 PM CST, Doppler radar was tracking a strong thunderstorm near
Grannis, or 13 miles northwest of De Queen, moving northeast at 50
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mena...                           Wickes...
Grannis...                        Hatfield...
Vandervoort...                    Opal...
Cossatot River State Park...      Polk County Fairgrounds...
Mena Intermountain Airport...     Mccauley...
Shady...                          Hartley...
Cove...                           Acorn...
Board Camp...                     Ink...
Hatton...                         Potter...
Dallas...                         Shady Grove...

A tornado watch remains in effect until 1100 PM CST for western
Arkansas.

LAT...LON 3439 9447 3483 9420 3465 9383 3435 9414
      3435 9425 3427 9426 3427 9424 3425 9425
      3419 9431 3419 9447
TIME...MOT...LOC 0320Z 215DEG 45KT 3423 9444

Cross
Special weather statement, Jan 21, 10:19 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Little Rock AR
1019 PM CST SUN JAN 21 2018

ARZ003-012-021-022-030-220500-
Pope AR-Johnson AR-Newton AR-Boone AR-Logan AR-
1019 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LOGAN...CENTRAL
JOHNSON...NEWTON...BOONE AND NORTHWESTERN POPE COUNTIES UNTIL 1100 PM
CST...

At 1019 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Bank to Holman. Movement was northeast
at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Harrison...                       Clarksville...
Jasper...                         Lamar...
Bergman...                        Western Grove...
Scranton...                       Valley Springs...
Olvey...                          Carver...
Erbie...                          Moore...
Upper Buffalo Wilderness Area...  Devils Knob...
Lost Valley State Park...         Pruitt...
Holman...                         Rosetta...
Myrtle...                         Self...

A tornado watch remains in effect until 400 AM CST for western,
central and north central Arkansas.

LAT...LON 3650 9294 3563 9295 3532 9354 3586 9353
      3599 9345 3608 9345 3608 9348 3612 9348
      3612 9330 3630 9330 3650 9301
TIME...MOT...LOC 0419Z 233DEG 36KT 3617 9333 3550 9334

Cross
Local storm report, Jan 21, 11:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1117 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     CADDO GAP               34.40N 93.62W
01/21/2018                   MONTGOMERY         AR   TRAINED SPOTTER

            ATTACHED CARPORT DESTROYED.

&&

CDALTON

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 8:28 PM CSTSpecial Weather StatementLZKNewton32 min
Jan 21, 9:20 PM CSTSpecial Weather StatementLZKPolk40 min
Jan 21, 9:41 PM CSTSevere Thunderstorm WarningLZKJohnson, Newton34 min
Jan 21, 10:19 PM CSTSpecial Weather StatementLZKBoone, Johnson, Newton41 min
Jan 21, 10:34 PM CSTTornado WarningLZKPike28 min
Jan 21, 11:02 PM CSTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring, Montgomery, Pike43 min
Jan 22, 12:32 AM CSTSpecial Weather StatementLZKFaulkner58 min
Jan 22, 12:35 AM CSTSpecial Weather StatementLZKConway40 min
Jan 22, 12:37 AM CSTSpecial Weather StatementLZKHot Spring53 min
Jan 22, 12:53 AM CSTSevere Thunderstorm WarningLZKFaulkner, White37 min
Jan 22, 2:12 AM CSTSpecial Weather StatementLZKJackson, Lonoke, Prairie, Woodruff63 min
Jan 22, 2:30 AM CSTSpecial Weather StatementLZKArkansas, Cleveland, Jefferson, Lincoln, Monroe60 min
Jan 22, 3:32 AM CSTSpecial Weather StatementLZKDesha43 min
Jan 22, 3:36 AM CSTSevere Thunderstorm WarningLZKDesha, Drew24 min

Nearby

Tornado Warnings in Arkansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.